Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 14, 2011, 5:58 PM CDT for Norton County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2011, 5:58 PM CDT (22:58 UTC)
- Expired
- Apr 14, 2011, 6:31 PM CDT
- In force
- 33 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Norton County, KS
The radar
The Grand Island radar (KUEX), 144 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
507
WUUS53 KGLD 142258
SVRGLD
KSC137-150000-
/O.NEW.KGLD.SV.W.0005.110414T2258Z-110415T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM CDT THU APR 14 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL NORTON COUNTY IN NORTHWEST KANSAS...
* UNTIL 700 PM CDT
* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5
MILES NORTHWEST OF LOGAN...AND WAS MOVING WEST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
DENSMORE...CALVERT...NORTON...REAGER AND CLAYTON.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 99 AND 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3973 10018 3986 10018 3997 10014 3981 9962
3962 9962
TIME...MOT...LOC 2259Z 109DEG 24KT 3972 9967
WIND...HAIL 60MPH 1.25IN
$$
THEDE2 follow-up statements
025
WWUS53 KGLD 142318
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM CDT THU APR 14 2011
KSC137-150000-
/O.CON.KGLD.SV.W.0005.000000T0000Z-110415T0000Z/
NORTON KS-
618 PM CDT THU APR 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL NORTON
COUNTY UNTIL 700 PM CDT...
AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DENSMORE...AND WAS MOVING WEST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
CALVERT...NORTON...CLAYTON AND REAGER.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 99 AND 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
&&
LAT...LON 3973 10018 3986 10018 3997 10014 3981 9962
3962 9962
TIME...MOT...LOC 2318Z 096DEG 23KT 3971 9976
WIND...HAIL 60MPH 1.25IN
$$
THEDE059
WWUS53 KGLD 142331
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT THU APR 14 2011
KSC137-142341-
/O.CAN.KGLD.SV.W.0005.000000T0000Z-110415T0000Z/
NORTON KS-
631 PM CDT THU APR 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NORTON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
LAT...LON 3973 10018 3986 10018 3997 10014 3981 9962
3962 9962
TIME...MOT...LOC 2331Z 096DEG 23KT 3972 9987
$$
THEDEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:03 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Apr 14, 4:03 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT THU APR 14 2011
.DISCUSSION...
252 PM MDT THU APR 14 2011
FORECAST CONCERNS HAVE BEEN NUMEROUS IN THE SHORT TERM WITH
THUNDERSTORMS PRODUCING HAIL IN THE EAST...HEAVY SNOW IN THE
WEST...AND THE UPCOMING VERY STRONG WINDS EXPECTED TONIGHT AND FRIDAY.
HIGHLIGHTS HAVE BEEN MODIFIED IN THE SHORT TERM TO ACCOUNT FOR
ONGOING HEAVY SNOW ACROSS COLORADO WITH THE CONTINUATION OF
HIGHLIGHTS RELATING TO THE STRONG LOW PRESSURE SYSTEM TRANSLATING
EASTWARD OVERNIGHT AND EXITING THE REGION BY LATE FRIDAY. HIGH
WINDS ARE EXPECTED ACROSS THE ENTIRE AREA TONIGHT AND FRIDAY WITH
AREAS OF MODERATE SNOW AND BLOWING AND DRIFTING ACROSS THE
NORTHERN HALF OF THE FORECAST AREA.
EXPECT THE REGION TO DRY OUT AND WARM UP THROUGH THE WEEKEND AS
THE UPPER PATTERN BECOMES MORE ZONAL AND A SERIES OF SURFACE LEE
TROUGHS PRODUCES A GENERAL SOUTHWESTERLY NEAR SURFACE FLOW.
EXPECT ANOTHER UNSETTLED PERIOD DURING THE FIRST PART OF NEXT WEEK
AS THE UPPER FLOW TURNS SOUTHWEST WITH THE APPROACH OF A SERIES OF
SHORT WAVE TROUGHS EMBEDDED IN THE UPPER FLOW.
LOCKHART
&&
.AVIATION...
1115 AM MDT THU APR 14 2011
FOR THE 18Z TAFS...COMPLEX SCENARIO ACROSS THE REGION AS A STRONG STORM
SYSTEM IMPACTS THE REGION WITH THUNDERSTORMS ACROSS CENTRAL AND EASTERN
PARTS OF AREA WHILE WESTERN AREAS EXPERIENCING SNOW. IN THE SHORT TERM...KGLD
MAY SEE A BRIEF LULL IN PRECIP AS DRIER AIR PUNCHES IN TEMPORARILY FROM
THE SOUTHEAST WHILE STORMS CURRENTLY TO THE SOUTH OF KMCK SHOULD BE
IN THE AREA AT THE TOP OF THE VALID PERIOD. IN GENERAL...RAIN WILL TRANSITION
TO SNOW DURING THE EARLY EVENING HOURS AS COLDER AIR AT ALL LEVELS FILTERS
INTO THE AREA. IN ADDITION TO THE SNOW...WIND SPEEDS WILL INCREASE DRAMATICALLY
AS A SFC LOW DEEPENS TO THE EAST. PRECIP SHOULD BEGIN TO WIND DOWN DURING
THE MORNING HOURS WITH KGLD SCATTERING TO VFR LATE IN THE PERIOD. WINDS
HOWEVER WILL CONTINUE TO INCREASE OVERNIGHT AND DURING THE MORNING HOURS
GENERALLY BECOMING AROUND 40G50KTS.
50
&&
.FIRE WEATHER...
252 PM MDT THU APR 14 2011
KEPT THE FIRE WEATHER WATCH INTACT AS WAS PREVIOUSLY ISSUED.
CURRENT HEAVIER SNOWFALL AMOUNTS COULD CHANGE THE AREA
COVERED...HOWEVER...STILL EXPECT VERY STRONG WINDS ON FRIDAY ALONG
WITH DRYER CONDITIONS AND WARMER TEMPERATURES TO MELT THE SNOW
RAPIDLY WITH THE POTENTIAL TO DRY OUT THE FINE FUELS QUICKLY
MAINLY ACROSS THE WESTERN PORTIONS OF THE COLORADO COUNTIES WHERE
LESSER SNOWFALL AMOUNTS HAVE BEEN RECEIVED. EXPECT A RED FLAG
WARNING TO BE ISSUED OVERNIGHT FOR THE SAME OR SIMILAR AREA
CURRENTLY COVERED BY THE FIRE WEATHER WATCH.
LOCKHART
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ FRIDAY FOR
KSZ001>004-013>016-027>029-041-042.
WINTER WEATHER ADVISORY UNTIL 7 AM CDT FRIDAY FOR KSZ001.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
FRIDAY FOR KSZ002>004.
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR KSZ013-027-028-041-042.
NE...HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ FRIDAY FOR
NEZ079>081.
WINTER WEATHER ADVISORY UNTIL 6 AM MDT FRIDAY FOR NEZ079.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
FRIDAY FOR NEZ080-081.
CO...HIGH WIND WARNING UNTIL 8 PM MDT FRIDAY FOR COZ090>092.
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR COZ253-254.
WINTER STORM WARNING UNTIL 6 AM MDT FRIDAY FOR COZ090>092.
&&Hazardous weather outlook, Apr 14, 5:01 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 401 PM MDT THU APR 14 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151345- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 401 PM MDT THU APR 14 2011 /501 PM CDT THU APR 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS REMAIN POSSIBLE THROUGH THIS EVENING GENERALLY ALONG AND EAST OF A LINE FROM MCCOOK NEBRASKA TO GRAINFIELD KANSAS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED BUT STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL. MODERATE TO HEAVY SNOW WILL CONTINUE ACROSS EASTERN COLORADO AND EXTREME WESTERN KANSAS AND SOUTHWEST NEBRASKA. 5 TO 7 INCHES OF SNOW ARE POSSIBLE OVER EASTERN COLORADO WITH AMOUNTS QUICKLY DIMINISHING AS YOU GO FURTHER EAST. ADDITIONALLY...STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH WILL CONTINUE TO DEVELOP THIS EVENING ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG NORTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS IN EXCESS OF 60 MPH ARE EXPECTED TO CONTINUE THROUGH THE DAY FRIDAY. THESE STRONG WINDS WILL BRING THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS SOUTHWEST OF A GOODLAND TO RUSSELL SPRINGS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING BUT ANY REPORTS OF HAZARDOUS WEATHER WOULD BE GREATLY APPRECIATED.
In the hours before
Local storm report, Apr 14, 5:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY SNOW CHEYENNE WELLS 38.82N 102.35W
04/14/2011 E6.0 INCH CHEYENNE CO CO-OP OBSERVER
5 TO 6 INCHES SO FAR WITH SNOW CONTINUING. VISIBILITY
ESTIMATED AT 600 FEET CURRENTLY.
&&
FOLTZLocal storm report, Apr 14, 5:32 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM NON-TSTM WND GST COLBY 39.39N 101.05W
04/14/2011 M45.00 MPH THOMAS KS AWOS
&&
DDTLocal storm report, Apr 14, 5:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HEAVY SNOW STRATTON 39.30N 102.60W
04/14/2011 E8.0 INCH KIT CARSON CO AMATEUR RADIO
ADDITIONAL 2 TO 3 INCHES OF SNOW SINCE LAST REPORT. POWER
OUTAGES ACROSS THE TOWN OF STRATTON. VISIBILITY ESTIMATED
AT ONE-QUARTER MILE.
&&
FOLTZSpecial weather statement, Apr 14, 5:43 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
443 PM MDT THU APR 14 2011
KSZ004-142330-
NORTON-
543 PM CDT THU APR 14 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...
AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOGAN...MOVING NORTHWEST AT 35 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3964 9963 3982 9998 4000 9980 3988 9962
3965 9962
TIME...MOT...LOC 2243Z 127DEG 29KT 3970 9953
THEDELocal storm report, Apr 14, 5:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM NON-TSTM WND GST BREWSTER 39.36N 101.38W
04/14/2011 M45 MPH THOMAS KS MESONET
&&
DDTLocal storm report, Apr 14, 5:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HEAVY SLEET WRAY 40.08N 102.23W
04/14/2011 M5.00 INCH YUMA CO CO-OP OBSERVER
4.5 INCHES OF SNOW IN WRAY WITH SNOW CONTINUING TO FALL.
&&
FOLTZThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 4:25 AM CDT | Winter Weather Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Logan, Norton and 2 more | 30 hr |
| Apr 14, 10:17 AM CDT | Special Weather Statement | GLD | Norton | 43 min |
| Apr 14, 10:54 AM CDT | Special Weather Statement | GLD | Decatur | 66 min |
| Apr 14, 11:41 AM CDT | Severe Thunderstorm Warning | GLD | Sherman | 19 min |
| Apr 14, 11:46 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 29 min |
| Apr 14, 1:05 PM CDT | High Wind Warning | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 29 hr |
| Apr 14, 1:13 PM CDT | Winter Weather Advisory | GLD | Cheyenne, Sherman, Wallace | 21 hr |
| Apr 14, 4:53 PM CDT | Special Weather Statement | GLD | Norton | 52 min |
| Apr 14, 5:43 PM CDT | Special Weather Statement | GLD | Norton | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.